Residents at a property in Cornwall have been treated by paramedics, after inhaling deadly gas carbon monoxide in their home.
Using a detector, crews found a carbon monoxide level of “20 parts per million”.
According to Kane International, a manufacturer of gas test equipment, this level can cause toxic symptoms of “slight headaches, fatigue, dizziness and nausea after 2-3 hours”.
It is also considered the “maximum concentration allowable at any time,” according to the Occupational Safety and Health Administration, the US equivalent of the UK’s Health and Safety Executive government body.
Other properties in the area were tested for carbon monoxide, but no other homes showed the presence of the gas.
The gas supply to the affected home has now been isolated and the residents have been treated by paramedics.
You can stay up to date on the top news and events near you with CornwallLive’s FREE newsletters – find out more about our range of daily and weekly bulletins and sign up here or enter your email address at the top of the page.
Cornwall Fire and Rescue Service has confirmed a fire engine from Tolvaddon attended the property, located at Brewery Court in Redruth, shortly after midnight on Wednesday.
A statement from Cornwall Fire and Rescue Service says: “Brewery court, Redruth, 19/11/2020 00:12
“One appliance from Tolvaddon attended a property whose carbon monoxide alarm had sounded waking the residents.
“On attending the property crews used a carbon monoxide detector in the property and confirmed a reading of 20 parts per million at the address.
“The properties residents were feeling unwell and were treated by Paramedics.
“Firefighters also checked neighbouring properties with the carbon monoxide detector and the readings in both came back as zero for the gas.
“Crews isolated the gas supply to the property and gave advice before leaving scene.”
What is Carbon Monoxide poisoning?
From the NHS
Carbon monoxide is a poisonous gas that has no smell or taste. Breathing it can make you unwell, and it can kill if you’re exposed to high levels.
Every year there are around 50 deaths from accidental carbon monoxide poisoning in England and Wales.
After carbon monoxide is breathed in, it enters your bloodstream and mixes with haemoglobin (the red blood cells that carry oxygen around your body) to form carboxyhaemoglobin.
When this happens, the blood is no longer able to carry oxygen, and this lack of oxygen causes the body’s cells and tissue to fail and die.
What are the symptoms?
Symptoms of carbon monoxide poisoning “are not always obvious,” the NHS says.
The most common symptom of mild carbon monoxide poisoning is a “tension-type headache,” while other symptoms include dizziness, nausea, tiredness and confusion, stomach pain, shortness of breath and difficulty breathing.
The NHS says: “The symptoms of exposure to low levels of carbon monoxide can be similar to those of food poisoning and flu.
“But unlike flu, carbon monoxide poisoning does not cause a high temperature.
“Long-term exposure to low levels of carbon monoxide can also lead to neurological symptoms, such as:
- difficulty thinking or concentrating
- frequent emotional changes – for example, becoming easily irritated, depressed, or making impulsive or irrational decisions
“Breathing in high levels of carbon monoxide gas can cause more severe symptoms.
“These may include:
- impaired mental state and personality changes (intoxication)
- the feeling that you or the environment around you is spinning (vertigo)
- loss of physical co-ordination caused by underlying damage to the brain and nervous system (ataxia)
- breathlessness and a heart rate of more than 100 beats per minute (tachycardia)
- chest pain caused by angina or a heart attack
- an uncontrollable burst of electrical activity in the brain that causes muscle spasms (seizures)
- loss of consciousness – in cases where there are very high levels of carbon monoxide, death may occur within minutes
“Seek medical advice from your GP if you think you have been exposed to low levels of carbon monoxide.
“Go to your local A&E straight away if you think you have been exposed to high levels.”